New Mexico, 2022Damaging Wind in New Mexico, July 4, 2022
July 4, 2022 · NWS MAF · 1 event in 1 county or zone
A broad upper ridge was over the Gulf Coast states with Southeast New Mexico on the periphery of the upper ridge. Temperatures across the area were near or slightly above normal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper ridge was over the Gulf Coast states with Southeast New Mexico on the periphery of the upper ridge. Temperatures across the area were near or slightly above normal. Fairly high low-level moisture was across the area. These conditions resulted in a thunderstorm that produced wind damage in Eddy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 12:19 PM MST, 54 minutes earlier.
Area forecast discussion, Jul 4, 12:19 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
219 PM CDT Mon Jul 4 2022
...New SHORT TERM, LONG TERM...
.AVIATION...
(18Z TAFS)
Issued at 1134 AM CDT Mon Jul 4 2022
VFR conditions will prevail, absent direct convection, next 24
hours. Return flow will continue, but will be weaker today than 24
hours ago. Forecast soundings develop a widespread, low-based cu
field this afternoon and near the end of the forecast period.
Convection will be possible all terminals, but chances aren't high
enough for a mention attm.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 137 PM CDT Mon Jul 4 2022
Lather, rinse, repeat. WV imagery shows the upper ridge parked over
the Gulf Coast states, leaving weak southwest flow aloft over West
Texas and Southeast New Mexico on the periphery of the high
pressure. This pattern is allowing for afternoon highs only 2-3F
above normal...cooler than they would be if the ridge was a bit
closer. Last Independence Day, KMAF topped out at only 90F. A
record high of 108 was set in 2016, as well as a record warm low of
81. Visible imagery shows cu going up in the mountains, with area
radars showing weak echoes going up in the Davis Mountains at 17Z.
Expect another afternoon/evening of slow-moving thunderstorms
w/heavy rainfall/flash flooding possible, mainly over the higher
terrain. 12Z KMAF RAOB came in with a PWAT of 1.45"...just above the
90th percentile. That said, everywhere west of KMAF has a chance at
rain today.
Tonight, convective debris and a 35+kt LLJ will once again yield
uncomfortably warm lows similar to last night's...6-8F above normal.
NBM continues to have a good handle on this pattern, with little in
the way of targets of opportunity, so we'll stay close to what it
offers.
Tuesday, the ridge develops a bit farther west, nudging
thicknesses/temperatures up a degree or two. Another round of
monsoonal afternoon/evening convection will be possible west of
Midland. Cloud cover and a redeveloping LLJ Tuesday night will
result in lows nearly identical to tonight.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 137 PM CDT Mon Jul 4 2022
By the middle of the week, temperatures across the area will have
climbed back to around the century mark for most locations. This is
the result of building heights and increasing thicknesses with the
subtropical high strengthening and sliding back west. This in turn
begins to decrease the chances of afternoon thunderstorms across the
favored higher terrain. Weak subsidence over our area and the best
monsoonal moisture will be more focused along the Arizona/New Mexico
border versus Central New Mexico. With that being said, isolated
thunderstorms will remain possible during the afternoon across the
favored western higher terrain, but coverage is expected to decrease
as we head into the end of the week and weekend. Temperatures slowly
climb above 100 for most but the weekend into early next week. No
rain is in sight for the lower elevations at this time. Overnight
temperatures offer little relief as overnight return flow keeps
temperatures in the 70s. Hopefully, a needed pattern change arrives
by the middle of this month.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 99 76 100 / 0 0 0 0
Carlsbad 71 97 71 95 / 20 30 30 30
Dryden 76 99 75 100 / 0 10 0 0
Fort Stockton 74 97 74 98 / 30 20 10 10
Guadalupe Pass 67 88 66 86 / 40 30 20 30
Hobbs 71 96 71 95 / 20 20 10 20
Marfa 63 90 63 89 / 20 50 20 30
Midland Intl Airport 75 98 75 99 / 10 10 10 10
Odessa 76 97 76 98 / 10 10 10 10
Wink 75 99 75 99 / 20 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...44
LONG TERM....91
AVIATION...44
Hazardous weather outlook, Jul 4, 11:30 AM MST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 PM CDT Mon Jul 4 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
130 PM CDT Mon Jul 4 2022 /1230 PM MDT Mon Jul 4 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible this afternoon and evening, mainly over
the Davis Mountains. Any storms that do develop will be accompanied
by frequent lightning, small hail, gusty winds, and brief, heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Eddy
- When
- July 4, 1:13 PM MST to 1:14 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.420, -104.230
A thunderstorm produced wind damage in Carlsbad. There were numerous reports of broken tree limbs in town. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 4 to 8, 20222 deaths · 11 events
- Excessive Heat in Kentucky, July 4 to 8, 202223 injured · 22 events
- Flash Flooding in Washington, July 4, 2022$1.1 million · 2 events
- Lightning Strike in Alabama, July 4, 2022$500,000 · 1 event
- Flood and Damaging Winds in Illinois, July 4 to 5, 202265 kt wind · 69 events
- Flash Flood and Lightning Strike in South Carolina, July 4, 20221 injured · $100,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 4 to 9, 202256 events
- Excessive Heat and Heat in Mississippi, July 4 to 9, 202244 events
- Flash Flooding in South Carolina, July 4, 2022$32,000 · 9 events
- Excessive Heat and Heat in Arkansas, July 4 to 9, 202225 events
- Hail and Damaging Wind in Montana, July 4 to 5, 20222.75 in hail · 23 events
- Heat in Texas, July 4 to 8, 202221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035763.